Hail, Motley
- When
- April 30, 5:08 PM CST
- Where
- Motley County, 2.82 mi SSE of Roaring Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.860, -100.840
No damage was reported.
Dryline thunderstorms developed late this afternoon on the Caprock and swept northeast. Stronger instability off the Caprock allowed two of these storms to produce some severe hail in Hall and Motley Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Dryline thunderstorms developed late this afternoon on the Caprock and swept northeast. Stronger instability off the Caprock allowed two of these storms to produce some severe hail in Hall and Motley Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 2:21 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX Issued by National Weather Service SAN ANGELO TX 321 PM CDT Mon Apr 30 2018 .DISCUSSION... Severe storm development is still expected along the dryline this afternoon. The dryline as of 2 PM CDT is along a line from Dimmitt to Denver City. Current hi-res model runs show storms developing near the aforementioned area, however models also have the dryline further west than where it currently is. Convective development will also depend on the current capping inversion being eroded. Current thinking is storms will develop closer to/just to the east of the I27 corridor. Storms that do manage to develop should have little Resistance to becoming severe as mid level lapse rates remain steep and 0-6 km AGL shear reaches the 40 kt range. The main threat with will large hail up to tennis ball size and winds up to 70 mph. A small window will exists for a tornado threat close to sunset. Tomorrow should be more quiet, at least through sunset tomorrow evening. The dryline should be at the closest across our eastern zones. The dryline is progged to retreat westward Tomorrow night with storms possibly firing along it by early Wednesday morning as a shortwave moves over the FA. Convection should be east of the FA for the most part Wednesday afternoon before the dryline retreats once again westward during the evening, at which time yet another shortwave should aide in convective development. The final push should come Thursday as the upper low progresses eastward. Dryline convection should favor the Rolling plains during the afternoon. Friday into the weekend looks to be quiet as an elongated positively tilted trough dominates overhead. Next week looks to start off quiet as well with upper ridging dominating the region. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for TXZ021>023-027>029-033>035-039>041. && 99/99
Hazardous Weather Outlook National Weather Service Lubbock TX 1132 AM CDT Mon Apr 30 2018 TXZ021>044-011645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1132 AM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered severe thunderstorms are expected to develop by mid to late afternoon east of a dryline, located roughly from Denver City to Dimmitt. Moderate instability and sufficient wind shear will support supercell thunderstorms. The strongest storms will be capable of producing hail up to tennis ball size, wind gusts to 70 mph and locally heavy rain. A risk for a tornado may develop this evening before storms wane in intensity by late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The dryline will waver east and west across the region Tuesday through Thursday. Ahead of the dryline, the potential for severe weather will exist, mainly on Wednesday off the Caprock. Another round of strong to severe storms could develop Wednesday night as a Pacific cold front collides with the retreating dryline. West of the dryline and in those areas that did not receive recent soaking rainfall, gusty and dry winds will create elevated to critical fire weather conditions each afternoon from Tuesday through Thursday.
Special Weather Statement
National Weather Service LUBBOCK TX
Issued by National Weather Service San Angelo TX
500 PM CDT MON APR 30 2018
TXZ030-036-302245-
Floyd TX-Crosby TX-
500 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLOYD AND NORTHWESTERN
CROSBY COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Floydada, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Floyd and
northwestern Crosby Counties.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3408 10104 3368 10156 3391 10156 3431 10118
3431 10110 3432 10110 3432 10109 3431 10104
TIME...MOT...LOC 2159Z 221DEG 18KT 3397 10135
snSpecial Weather Statement
National Weather Service LUBBOCK TX
Issued by National Weather Service San Angelo TX
542 PM CDT MON APR 30 2018
TXZ025-026-031-302345-
Childress TX-Motley TX-Hall TX-
542 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILDRESS...
NORTHWESTERN MOTLEY AND HALL COUNTIES UNTIL 645 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm
about 16 miles east of Turkey, moving northeast at 30 mph. A second
storm was about 10 miles southwest of Flomot, also moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Childress...northwestern Motley and Hall Counties, including the
following locations: Estelline and Plaska Community.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3466 10019 3403 10104 3430 10104 3432 10102
3432 10095 3439 10095 3475 10056 3475 10033
TIME...MOT...LOC 2240Z 218DEG 25KT 3444 10062
snPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 11 W ESTELLINE 34.55N 100.63W
04/30/2018 E0.75 INCH HALL TX PUBLIC
&&
EVENT NUMBER LUB1800012
JGDThe Lubbock radar (KLBB), 93 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 hail. Local standard time, as filed.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742766, 742765, 742764, 742761.